Oklahoma, 2024

Tornadoes and Damaging Winds in Oklahoma, November 4, 2024

November 4, 2024 · NWS OUN · 5 events in 5 counties and zones

As the high-amplitude upper trough (the same as in episodes on the 2nd & 3rd) began to translate eastward, the final bout of a prolonged severe thunderstorm episode occurred from the early morning into early afternoon on the 4th. A small broken line of severe thunderstorms moved from southwest into central Oklahoma towards daybreak, producing a few reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

As the high-amplitude upper trough (the same as in episodes on the 2nd & 3rd) began to translate eastward, the final bout of a prolonged severe thunderstorm episode occurred from the early morning into early afternoon on the 4th. A small broken line of severe thunderstorms moved from southwest into central Oklahoma towards daybreak, producing a few reports of wind damage. As an attendant cold front accelerated eastward by the late morning, more thunderstorms developed, including a few supercells. A few brief/weak tornadoes and additional reports of thunderstorm wind damage were observed in south-central and eastern Oklahoma with this activity. From the late evening of the 2nd until the afternoon of the 4th, 26 tornadoes were recorded across Oklahoma, shattering the previous record for tornadoes in a single November (12, 1958).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Nov 4, 2:30 AM CST, 1 hour 43 minutes earlier. Its key messages:

  • Updated at 226 AM CST Mon Nov 4 2024 -One final round of storms expected today, with continued risks for severe weather and flash flooding. -Cooler and drying out tonight through midweek. -Another dynamic system approaches Thursday through Saturday, bringing renewed storm chances
Area forecast discussion, Nov 4, 2:30 AM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Norman OK
230 AM CST Mon Nov 4 2024

...New NEAR TERM, SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 226 AM CST Mon Nov 4 2024

-One final round of storms expected today, with continued risks for
severe weather and flash flooding.

-Cooler and drying out tonight through midweek.

-Another dynamic system approaches Thursday through Saturday,
bringing renewed storm chances

&&

.NEAR TERM...
(Today and tonight)
Issued at 226 AM CST Mon Nov 4 2024

After a few very active days of severe weather and flooding, one
final round is expected this morning into the afternoon as the main
upper trough finally lifts out into the plains. Currently the
environment across much of the area has been somewhat stabilized
by earlier rounds of storms, with the effective boundary
separating the more moist/unstable airmass currently positioned
across south-central Oklahoma snaking southwestward south of our
western north Texas counties. Ongoing convection to the north of
this boundary this morning will continue to pose a risk for
marginally severe hail and gusty winds, as well as a flooding
risk where storms train over the same areas.

The expectation is that the boundary will begin to lift northward
across southern Oklahoma this morning as surface pressure falls
occur to our west and the low-level winds begin to strengthen. Along
and south of this effective warm front, the environment will be
characterized by MLCAPE on the order of 2000 J/Kg along with ample
low-level instability (0-3km CAPE of 150-200 J/Kg) and wind shear
(0-1 SRH 150-200 m^2/s^2). A broken line of storms is expected to
develop along the dryline/pacific front by mid to late morning in
southwest OK and western north Texas, with a mix of supercells
and linear segments. This activity is then expected to march
eastward through the afternoon as additional more elevated
convection develops along and north of the warm front across
central into northern Oklahoma.

The greatest tornado risk will be along and south of the warm front
and ahead of the dryline (generally near and south of the I-44
corridor) from late morning through the afternoon. These storms will
also pose a risk for large hail and damaging wind gusts. Further
north the severe threat is less, but storms here could still
produce isolated large hail and damaging wind gusts.

Finally, we will continue to see a flood risk given saturated soils
from widespread 4-6" rainfall totals with isolated amount close to
8" the past 2 days. Areas that see training of storms will be
particularly susceptible to more significant flooding concerns. The
two most likely areas for this appear to be with the current
activity from central Oklahoma into southwest Oklahoma early this
morning, and north of the warm front late this morning into the
afternoon across central into north central Oklahoma.

The severe threat will end by late afternoon and early evening as
the pacific front clears the area to the east. Wraparound showers
and isolated thunderstorms will linger across northwest Oklahoma
tonight as the upper low moves overhead. Chillier temperatures will
push in from the northwest overnight, with lows in the upper 30s
across northwest Oklahoma and 40s across much of the rest of the
area outside our far southeast.

Ware

&&

.SHORT TERM...
(Tuesday through Wednesday night)
Issued at 226 AM CST Mon Nov 4 2024

Cooler and drier conditions (outside of some early morning showers
across southeast Oklahoma) will settle over the region during the
day on Tuesday, with highs only in the upper 50s to mid 60s across
the area. Quieter weather will persist into the day on Wednesday as
the next upper trough deepens across the Rockies into the southwest
US. Highs Wednesday will warm back into the mid 60s to low 70s.

Ware

&&

.LONG TERM...
(Thursday through Sunday)
Issued at 226 AM CST Mon Nov 4 2024

The next system will begin to approach late Wednesday into Thursday,
with shower and thunderstorm chances ramping up with the initial
wave of ascent/warm advection. Several rounds of showers/storms
are then expected Friday through Saturday as a closed low across
AZ/NM moves slowly eastward. As of now the moisture with this
upcoming system does not appear as anomalous as our current
system. NBM 25th-75th percentiles for the Thursday through
Saturday period suggest rainfall totals of 0.5-2 across much of
the area, with locally higher amounts possible.

Ware

&&

.AVIATION...
(06Z TAFS)
Issued at 1126 PM CST Sun Nov 3 2024

Thunderstorms will continue to impact most of our site at times
through the overnight period into the afternoon tomorrow. Ceilings
will be generally VFR/MVFR with occasional reductions to IFR or
even brief LIFR where we see low stratus and/or fog development.
Winds will become northerly across northern Oklahoma, and veer to
southwest across much of the rest of the area this afternoon as
storms finally clear to the east.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  45  59  43 /  90  10   0   0
Hobart OK         71  41  62  41 /  90  10   0   0
Wichita Falls TX  74  46  63  43 /  80  10   0   0
Gage OK           62  37  62  39 /  70  50   0   0
Ponca City OK     69  45  59  40 / 100  30   0   0
Durant OK         77  53  65  45 / 100  70  20   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through this afternoon for OKZ007-008-012-013-
     017>020-023>032-035>048-050>052.

TX...Flood Watch through this afternoon for TXZ083>090.

&&

NEAR TERM...08
SHORT TERM...08
LONG TERM....08
AVIATION...08

In the hours before

Special weather statement, Nov 4, 2:23 AM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Norman OK
223 AM CST Mon Nov 4 2024

OKZ027-040900-
Grady OK-
223 AM CST Mon Nov 4 2024

...A strong thunderstorm will impact portions of southern Grady
County through 300 AM CST...

At 223 AM CST, Doppler radar was tracking a strong thunderstorm over
Rush Springs, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rush Springs, Alex, Bradley, Agawam, and Acme.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3479 9809 3481 9809 3511 9769 3509 9767
      3480 9767 3468 9791 3468 9800
TIME...MOT...LOC 0823Z 233DEG 34KT 3478 9797

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

..speg.
Special weather statement, Nov 4, 2:53 AM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Norman OK
253 AM CST Mon Nov 4 2024

OKZ027>029-040930-
Grady OK-Cleveland OK-McClain OK-
253 AM CST Mon Nov 4 2024

...A strong thunderstorm will impact portions of east central Grady,
northern Cleveland and northwestern McClain Counties through 330 AM
CST...

At 253 AM CST, Doppler radar was tracking a strong thunderstorm near
Dibble, moving northeast at 50 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southern Oklahoma City, Norman, Moore, Newcastle, Blanchard, Noble,
Goldsby, Dibble, Washington, Cole, Middleberg, Lake Thunderbird, and
Tabler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3496 9772 3506 9784 3537 9745 3521 9720
TIME...MOT...LOC 0853Z 229DEG 43KT 3506 9769

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

..speg.
Special weather statement, Nov 4, 3:03 AM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Norman OK
303 AM CST Mon Nov 4 2024

OKZ033>037-TXZ083-085-040930-
Harmon OK-Kiowa OK-Tillman OK-Greer OK-Jackson OK-Wilbarger TX-
Hardeman TX-
303 AM CST Mon Nov 4 2024

...Strong thunderstorms will impact portions of Jackson, southwestern
Kiowa, northwestern Tillman, southeastern Harmon, southeastern Greer,
northwestern Wilbarger and east central Hardeman Counties through 330
AM CST...

At 303 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Gould to 4 miles northwest of Chillicothe.
Movement was northeast at 50 mph.

HAZARD...Wind gusts of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Altus, Frederick, Tipton, Blair, Chillicothe, Olustee, Eldorado,
Martha, Gould, Elmer, Headrick, Friendship, Altus Air Force Base,
Duke, Warren, Fargo, Humphreys, Odell, Hester, and McQueen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3501 9927 3436 9896 3421 9957 3467 9977
TIME...MOT...LOC 0903Z 235DEG 42KT 3470 9974 3431 9955

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Ware
Special weather statement, Nov 4, 3:29 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Norman OK
329 AM CST Mon Nov 4 2024

OKZ022-034>038-041000-
Kiowa OK-Tillman OK-Washita OK-Greer OK-Comanche OK-Jackson OK-
329 AM CST Mon Nov 4 2024

...Strong thunderstorms will impact portions of south central
Washita, northwestern Comanche, eastern Jackson, Kiowa, northwestern
Tillman and southeastern Greer Counties through 400 AM CST...

At 329 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Martha to 3 miles east of
Elmer. Movement was northeast at 35 mph.

HAZARD...Wind gusts of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Altus, Hobart, Granite, Snyder, Tipton, Blair, Lone Wolf, Mountain
Park, Indiahoma, Roosevelt, Gotebo, Manitou, Martha, Rocky, Elmer,
Headrick, Friendship, Cooperton, Altus Air Force Base, and Tom Steed
Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3527 9902 3503 9870 3453 9875 3442 9931
      3481 9956
TIME...MOT...LOC 0929Z 241DEG 32KT 3478 9945 3449 9930

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Ware
Special weather statement, Nov 4, 3:59 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Norman OK
359 AM CST Mon Nov 4 2024

OKZ022-035-037-038-041030-
Kiowa OK-Tillman OK-Washita OK-Comanche OK-
359 AM CST Mon Nov 4 2024

...Strong thunderstorms will impact portions of southeastern Washita,
northwestern Comanche, Kiowa and north central Tillman Counties
through 430 AM CST...

At 359 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Roosevelt to 3 miles west
of Snyder. Movement was northeast at 45 mph.

HAZARD...Wind gusts of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Snyder, Mountain View, Mountain Park, Roosevelt, Gotebo, Cooperton,
Tom Steed Reservoir, southwestern Fort Sill, Wichita Mountains
Wildlife Refuge, Doris Campground, and The Visitor Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3523 9874 3466 9855 3457 9906 3467 9909
      3468 9905 3469 9904 3470 9905 3470 9910
      3492 9917
TIME...MOT...LOC 0959Z 226DEG 37KT 3490 9909 3465 9902

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Ware

The radar

The Altus AFB radar (KFDR), 2 km away, was scanning. The volume nearest the first event began at 10:11 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Tillman

When
November 4, 4:13 AM CST
Where
Tillman County, 0.42 mi SSW of Frederick Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
34.344, -98.983

Frederick Regional Airport (KFDR) observation.

Thunderstorm Wind, Oklahoma

When
November 4, 6:23 AM CST
Where
Oklahoma County, 2.43 mi SSW of Bethany
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.476, -97.653

Public images submitted to the Oklahoma Department of Emergency Management show large tree limbs blown down. Event time is radar-estimated.

Tornado, Cleveland

When
November 4, 10:26 AM CST to 10:28 AM CST
Where
Cleveland County, 7.38 mi E of Lexington to 8.63 mi E of Lexington
Rating
EF0
Path length
1.3 mi
Path width
30 yd
Property damage
$2,000
Reported by
Storm Chaser
Coordinates
35.019, -97.210

A storm chaser observed a tornado north of State Highway 39 about 7 to 8 miles east of Lexington. A shed suffered roof damage in this area.

Thunderstorm Wind, Pottawatomie

When
November 4, 11:15 AM CST
Where
Pottawatomie County, 5 mi NE of Johnson
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.461, -96.777

A large tree and a carport were damaged northeast of Johnson.

Tornado, Murray

When
November 4, 11:49 AM CST
Where
Murray County, 2.33 mi NNW of Joy
Rating
EF0
Path length
0.2 mi
Path width
10 yd
Reported by
NWS Employee
Coordinates
34.619, -97.161

An off-duty Storm Prediction Center employee observed a small tornado cross U.S. Highway 77 south of Wynnewood, or about 0.3 miles south of the Garvin-Murray County line. Some tree limb damage was observed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyThe tornado archive for Oklahoma, 2024Warnings in Oklahoma, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1220220, 1220298, 1224846, 1225100, 1224847.